ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help


THE FOLLOWING ARE EXCERPTS FROM THE NEWSLETTER

january 15, 2009

  • ISMP QuarterWatch™ (2nd quarter 2008)
  • Important Fer-In-Sol concentration change not well known

    Clinicians and parents need to be aware of a concentration change made to Mead Johnson Nutritionals’ oral liquid iron supplement drops, FER-IN-SOL (ferrous sulfate drops). In the past, the product contained 15 mg of iron per 0.6 mL (25 mg/mL).
    The strength was changed mid-2008 to conform to the standard concentration available in countries outside the US. The new concentration is 15 mg of iron per mL. What is the potential for harm, and how can you prevent possible confusion? Read more in the newsletter.
  • Safety Brief: Is it really needed?

    Error-prone vials of heparin 40,000 units (10,000 units/mL), have been marketed by several companies. The label highlights the 10,000 units per mL concentration which could lead to believing the vial holds a total of 10,000 units. Errors could result in a serious overdose. The bigger question is: Do you really need more than a 10,000 unit (total dose) vial?

  • Safety Brief: U looks like 4.

    A handwritten order for NovoLOG 5 units was misread as NovoLOG 54 units. The word “Units” had been written out, but the letter “U” looked like the number “4,” and the remaining part of the word “nits” was read as “units.” This error occurred despite the prescriber’s avoidance of the abbreviation “U” for units (which has also been misinterpreted as “4” or “0”).
    Electronic prescribing is one way to reduce the risk of misinterpreting handwritten orders. Learn other strategies to prevent similar errors in your organization by reading the newsletter.  
  • Safety Brief:  Consumer website featured in major news media.

    Our newly launched ISMP consumer medication safety website (www.consumermedsafety.org was recently featured in articles in the Wall Street Journal and the Washington Post. Please take a few minutes to read the articles, visit our website, and let your patients know about this unique resource!

  • Safety Brief:  Lbs/kg confusion.

    A pharmacist was consulted to visit a patient for CUBICIN (DAPTOmycin) dosing. While checking the patient’s weight, the pharmacist noticed that it had been entered into the computer as 150 kilograms (kg) instead of 150 pounds (lbs), which equals 68 kg.
    Had the pharmacist based the dose on the incorrect weight, the patient would have received more than twice the correct amount. Weights should always be based on the metric system. How can your organization ensure safety related to patient weights? Read some ideas in the newsletter.
 Special Announcements
  • ISMP teleconferences.

    Please join ISMP for our January and February teleconferences: Reducing the Risk of Patient Harm from Opiates, on January 21, and Adverse Drug Events: Medication Error or Adverse Drug Reaction? on February 19. The January teleconference is the first in a 4-part series on high-alert medications. The February teleconference will explore the relationship between preventable and nonpreventable adverse drug events and how to identify and analyze adverse drug reactions and reduce their occurrence. For details and to register, visit: www.ismp.org/educational/teleconferences.asp.

  • Free FDA patient safety videos.

    The latest FDA Patient Safety News videos are now available free for viewing or downloading on the ISMP website (www.ismp.org/Tools/fdavideos.asp). See the website for details! Each video was created in cooperation with ISMP.

  • ISMP Safe Medication Management Fellowship

    Please join us on February 18, 2009, at 1:00 p.m. ET for a special, live conference call about the Fellowship program. Current and past Fellows will describe their experiences during their Fellowship as well as their post-Fellowship careers. They will also be available to answer any questions you may have about the Fellowship. To attend, please send an email to Michelle Bell, the current ISMP Fellow, at: ismpinfo@ismp.org.

    Fellowship information and application can be found at: www.ismp.org/profdevelopment/managementfellowship.asp. Applications can also be requested by calling 215-947-7797 or via fellowship@ismp.org. All applications must be received by March 31, 2009.


january 29, 2009

  • Revatio=sildenafil=Viagra

  • Benadryl topical product poses danger if swallowed

    Benadryl Itch Stopping Gel, a combination product of camphor and diphenhydramine, is intended for topical use only. The FDA adverse event reporting system has collected at least seven reports of people who have swallowed the product. The packaging and labeling of Benadryl Gel is one of the key contributing factors associated with these errors. See a picture of the bottle, and read our recommendations in the newsletter.
  • Safety Brief: Vital ISMP initiative can keep patients safe.

    ISMP recently launched a website to help consumers play a role in preventing medication errors (www.ConsumerMedSafety.org). The site contains a variety of informative tools and services; one in particular features a stand alone consumer medication tool called MedSafetyAlert! Visit www.ConsumerMedSafety.org to read about the different tools. For more information, including ways we may be able to include your hospital’s name and logo on the alerts issued to your patients (and staff), please contact us at: ismpinfo@ismp.org.

  • Safety Brief: Lyrica-Lopressor mix-up.

    A patient with a past medical history of atrial fibrillation was admitted to a hospital with an order for LOPRESSOR (metoprolol tartrate) 100 mg BID. However, the physician’s handwriting was poor, and the order was misinterpreted and dispensed as LYRICA (pregabalin) 100 mg BID. Keep alert for this possible name confusion in your organization.

  • Safety Brief:  Cell phones and email could prevent harm.

    A patient was accidentally given another patient’s medications. Later, when a pharmacist realized the mistake, he attempted to reach the patient by phone. However, the patient did not answer. By the time the patient was notified of the error, she had already taken the wrong medication. Consider asking patients to specifically provide their cell phone numbers or email addresses so that if an error occurs they can be notified in a timely manner.

Special Announcements
  • New 2-day workshop.

    Join us for a one-of-a-kind, 2-day Medication Safety INTENSIVE workshop that will teach you how to approach medication safety “through the eyes of ISMP.” The workshop will be held in three US cities during 2009. For details, visit: www.ismp.org/educational/MSI.

  • ISMP teleconference.

    There is still time to register for our February 19 teleconference, Adverse Drug Events: Medication Error or Adverse Drug Reaction? For details, visit: www.ismp.org/educational/teleconferences.asp.

  • October-December 2008 Action Agenda.

    See the PDF version of the newsletter for the latest Action Agenda. For a Word version of the Action Agenda, which allows you to document your organization’s assessment and progress, please visit: www.ismp.org/Newsletters/acutecare/articles/ActionAgenda0901.doc.
  • ISMP Safe Medication Management Fellowship

    Please join us on February 18, 2009, at 1:00 p.m. ET for a special, live conference call about the Fellowship program. Current and past Fellows will describe their experiences during their Fellowship as well as their post-Fellowship careers. They will also be available to answer any questions you may have about the Fellowship. To attend, please send an email to Michelle Bell, the current ISMP Fellow, at: ismpinfo@ismp.org.

    Fellowship information and application can be found at: www.ismp.org/profdevelopment/managementfellowship.asp. Applications can also be requested by calling 215-947-7797 or via fellowship@ismp.org. All applications must be received by March 31, 2009.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP